MAUDE Adverse Event Report: STRYKER SPINE-US OASYS POLYAXIAL SCREW NON BIASED DIA 4.5 X 36; POSTERIOR CERVICAL SCREW SYSTEM

STRYKER SPINE-US OASYS POLYAXIAL SCREW NON BIASED DIA 4.5 X 36; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 48558536
Medical Device Problem Codes Material Separation (1562); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/18/2022
Type of Reportable Event Malfunction
Event or Problem Description
A company representative reported that the tulips of two oasys polyaxial screws disengaged during implantation.The procedure was successfully completed after an unspecified delay.This report captures the first of two oasys polyaxial screws.
 
Event or Problem Description
A company representative reported that the tulips of two oasys polyaxial screws disengaged during implantation.The procedure was successfully completed after a 30-minute delay.This report captures the first of two oasys polyaxial screws.
 
Additional Manufacturer Narrative
Visual inspection of returned implants confirms tulip disengagement.The screw shank bulb has multiple witness marks, trending to one side of the tulip head, in close proximity to each other caused by the associated rod.Witness marks indicate that the blocker was tightened multiple times or, more likely, caused by the "helicoptering" of the screw.The head of the shank is stripped.All corners of the hex that engages with the oasys screwdriver(s) are stripped and rounded.The screw shank hex corners deformation confirms what was reported, that the screw stripped.Once screw heads are stripped the polyaxial screwdriver or locking screwdriver would not be able to engage with the screw head to further advance or remove the screw.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Note that "helicoptering" is an off-label technique that involves using a spare piece of rod and a spare blocker to remove the affected screw when unable to use the indicated screwdriver for screw removal.The rod is used to increase applied torque to the screw and the blocker is used to hold the rod in place during removal.This technique is not indicated in the stg.Complaint history was reviewed and no similar complaints for the reported lot number were identified.Initial report states that during a posterior spinal fusion two oasys 4.5 mm x 36 mm screws stripped and the tulips came apart from the screw shank.It was reported via follow up communication that the surgeon had to helicopter both screws out.The first screw tulip disengaged on the back table while the scrub tech was attempting to remove the set screw from the tulip.The second screw tulip disengaged in the patient, likely during helicoptering.It was unable to be determined which of the two returned screws disengaged in the patient or on the back table.The screw holes were prepped using a 3.5 mm tap.It was reported that the screws were not inserted at a difficult angle and excessive force was not applied.The patient had dense bone quality and did not experience any harm from the event, which resulted in a 30 min surgical delay.Device stg reviewed: -the non-biased angle polyaxial screws are available in diameters of 3.5mm, 4.0mm and 4.5mm.The 3.5mm and 4.0mm screws are 10 to 20mm in length in 2mm increments while the 4.5mm screws are 20 to 52mm in length in 4mm increments.The non-biased angle polyaxial screws offer up to 30° of angulation in each direction or 60° conical.-it is recommended that a tap be used to finalize the preparation of the screw pathway.Taps are available in two lengths, 18mm and 54mm, and three diameters, 3.5mm, 4.0mm, and 4.5mm.There are two types of taps - cancellous and cortical - to match the thread pitch of the screws being used.-note: using incorrect tap or drill combination can result in reduced bone purchase or possibility of instrument breakage.-note: the 4.0mm drill followed by the 4.5mm tap should be used to prepare the pathway for the 4.5mm non-biased angle screws.The most likely cause of the reported event was determined to have two main contributing factors: 1) under-tapping of screw holes coupled with patients dense bone quality.It was reported that the screw holes were prepped by using a 3.5 mm tap.Stg states that "the 4.0mm drill followed by the 4.5mm tap should be used to prepare the pathway for the 4.5mm non-biased angle screws." this most likely caused screw heads to strip during insertion from excessive torque, resulting in the need to helicopter screws out.2) helicoptering screws out is an off-label technique that can induce torques and stresses on the screw that the tulip and shank are not designed or indicated for.It is likely that this technique damaged the tulips and/or shanks which caused the tulips to disengaged either in the patient or on the back table while attempting to remove set screw.

Brand Name
OASYS POLYAXIAL SCREW NON BIASED DIA 4.5 X 36
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR   33610
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key14138402
Report Number0009617544-2022-00047
Device Sequence Number6254162
Product Code NKG
UDI-Device Identifier04546540596468
UDI-Public04546540596468
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
PMA/510(K) Number
K151755
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48558536
Device Catalogue Number48558536
Device Lot Number115037
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/18/2022
Supplement Date Received by Manufacturer06/17/2022
Initial Report FDA Received Date04/18/2022
Supplement Report FDA Received Date07/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/03/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age69 YR
Patient SexMale